Study objective: To develop management guidelines for the treatment of anaphylactoid reactions to intravenous N-acetylcysteine (NAC) and to assess the safety of restarting the infusion after a reaction.
Methods: In phased 1, we used a 6-year retrospective case series of hospitalized patients and a review of the literature to develop the management guidelines for anaphylactoid reactions to intravenous NAC. In phase 2, these guidelines were evaluated prospectively in our poison-control center.
Results: In phase 1, the charts of 11 patients with anaphylactoid reactions (9 cutaneous and 2 systemic) were reviewed. In most cases, no treatment or treatment with diphenhydramine alone or with salbutamol was sufficient to continue or restart NAC infusion safely. On the basis of our findings in those patients and on published experience, we concluded that anaphylactoid reactions to intravenous NAC are dose-related and the antihistamines are useful in controlling and in preventing recurrence of anaphylactoid symptoms. We developed the following guidelines: flushing requires no treatment, urticaria should be treated with diphenhydramine, and NAC infusion should be continued in both cases. Angioedema and respiratory symptoms each require the administration of diphenhydramine and symptomatic therapy. In these cases, NAC infusion should be stopped but, when necessary, can be started 1 hour after the administration of diphenhydramine in the absence of symptoms. In phase 2, 50 patients (31 cutaneous and 19 systemic reactions) were treated prospectively with the use of these guidelines. Recurrence of symptoms occurred in only one case involving a deviation from the guidelines. The NAC infusion was restarted immediately after the administration of diphenhydramine in a patient who sustained a systemic reaction.
Conclusion: Non-life-threatening anaphylactoid reactions to intravenous NAC are treated easily and the infusion may be continued or restarted safely after the administration of diphenhydramine.